Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Honestly right now I don't know what to do! :(

ButterflyPainBButterflyPain Posts: 290
edited 06/11/2012 - 8:48 AM in Neck Pain: Cervical
Recently I'll have weekends of severe pain that takes its toll on me emotionally.

Everything I have normally has increased 3x over and none of my meds work with it. Heat or ice don't work, lidoderm patch doesn't work...NOTHING! It basically has to run its course and break through the pain on its own, which is usually two or three days!

What pain I'm having is an awful nagging constant ache in the shoulder, arm, where the shoulder meets the neck on the left side, the occipital nerve or c3 is burning across and up the left side of my head, my left eye hurts, left side of my jaw hurts, my left pinkie and index fingers hurt and feel numb, plus my hand in general hurts, as well as the pain goes down the left side of my torso, left hip and buttock, down the outer side of my left leg to the foot and the same pain in the fingers is in the same toes. If I move the hair on my left side it hurts.

I am currently taking Vicodin ES 3 times a day, Soma 350mg 3x a day, and .5 mg of klonopin 2 times a day for this.

It isn't like I want to go up the narcotics chain, because when the pain isn't severe the meds I have work, but when it is like this...I just don't know. I have been struggling so hard this semester in school, with getting my coursework done. It is never on time, because I always have some kind of pain or whatever getting in my way.

I see the neurologist again on Dec. 10th. What should I say to him to get him to help me through this better, now that it seems to be progressing and getting worse? To get him to take it seriously? I know I can tell him what I've told you all, but it still doesn't seem enough.

He gave me Lyrica to try, but I'm already on cymbalta and lexapro (30mg, and 5mg) and having weight problems, and so I won't take it, because I can't afford to keep gaining weight.

How would you phrase it to your doctor? What other things have helped you to break through the severe pain times?



  • I just wanted to say that you ought to give Lyrica a try. It doesn't automatically cause weight gain in everyone. I'm on it and haven't gained any weight. Everyone reacts differently and the main side effect I've had was a kind of dizziness that I best describe as feeling loopy. It was not a big problem for me because I wasn't driving much since I'd just had my PLIF. That side effect went away in approximately a week. You may have no side effects at all. If the pain you describe is deemed to be nerve pain, you need something like Lyrica that is specific for nerve pain.

    Just my 2-cents worth! :)

    2009 Foraminotomy C6-72010 PLIF L4-S1Multi RFA's, cervical inj, lumbar injLaminectomy L3-4 and fusion w/internal fixation T10-L4 July 17Fusion C2-C5 yet to be scheduled
  • The best type of medicine I have taken for occipital pain, are the anti-seizure meds. As Linda said, just because one of the possible side effects of a medicine is weight gain, it doesn't automatically mean you will gain weight from it. Uncontrolled pain makes me do things and eat things I wouldn't normally eat. I found that it is far easier to maintain my weight, when my pain is under better control. Keep in mind that when you ask a doc for help and he prescribes something, if you refuse to even try it, you are sending a message that you don't trust his judgment. I'm not saying that's the case, I'm just saying that is how it can possibly be interpreted.

    Other meds I took that successfully helped control the occipital burning, were

    Tegretol (Carbamazepine)
    Lamictal (Lamotrigine)
    Neurontin (Gabapentin)
    Trileptal (Oxycarbazepine)

    If you are really concerned about weight gain from the Lyrica, then maybe talk to your doc about other meds of the same type. Have you even tried the Lyrica to see if it would help at all?

Sign In or Register to comment.